Indiana, 2008

Flooding in Indiana, February 6 to 18, 2008

February 6 to 18, 2008 · NWS PAH · 2 events in 2 counties and zones

Numerous thunderstorms on the 5th were caused by low pressure moving northeast across southeast Missouri and southern Illinois. These storms were followed by an ice storm on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms on the 5th were caused by low pressure moving northeast across southeast Missouri and southern Illinois. These storms were followed by an ice storm on the 11th. The heavy precipitation events resulted in moderate flooding for about two weeks on the White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 6, 3:28 AM EST, 7 hours 32 minutes earlier.

Area forecast discussion, Feb 6, 3:28 AM EST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
228 AM CST WED FEB 6 2008

.DISCUSSION...
IN CLEANUP MODE SO WILL TRY AND KEEP IT BRIEF. MAIN FORECAST
CONCERNS WILL BE PRECIP TIMING...COVERAGE...AND POSSIBLE CHANGEOVER
ON THE BACK SIDE OF THE STORM CROSSING THE REGION AT THE TIME OF
THIS WRITING...SMALL CHANCES FOR PRECIP THURSDAY NIGHT THROUGH
FRIDAY NIGHT...THEN ANOTHER ROUND OF PRECIP NEXT MONDAY NIGHT INTO
TUESDAY.

LATEST SURFACE MAP INDICATES A SURFACE LOW CENTERED JUST NORTHEAST
OF OUR CWA WITH ITS ATTENDANT FRONTAL SYSTEM BISECTING OUR CWA FROM
NORTHEAST TO SOUTHWEST. THIS BOUNDARY IS EXPECTED TO CONTINUE
PUSHING EASTWARD AS THE UPPER LOW ASSOCIATED WITH THIS SYSTEM MOVES
OUT OF THE CENTRAL PLAINS. IN THE MEANTIME...SCATTERED SHOWERS ARE
POSSIBLE ACROSS THE ENTIRE QUAD STATE REGION THIS MORNING...THEN
THIS AFTERNOON AS THE SYSTEM MOVES FARTHER AWAY AND COLDER AIR
BEGINS TO WRAP AROUND THE BACK SIDE OF THE LOW...THERE WILL BE A
SCHC/CHC FOR A RAIN/SNOW MIX GENERALLY NORTH OF A LINE FROM MARBLE
HILL MISSOURI TO HOPKINSVILLE KENTUCKY.

THERE IS A SCHC FOR FLURRIES OVER THE EXTREME NORTHEAST SECTIONS
EARLY THIS EVENING...THEN THE REGION SHOULD REMAIN DRY AND COOLER
THROUGH MIDDAY THURSDAY. ALTHOUGH MODELS ARE NOT PAINTING ANY QPF
ACROSS OUR CWA THURSDAY AFTERNOON AND EVENING...WITH MINIMAL
MOISTURE AND A DECENT SHORT WAVE MOVING EASTWARD ACROSS THE
CWA...COULD SEE A FEW SPRINKLES....SO ADDED SCHC POPS THERE.

AFTER A BRIEF LULL LATE THURSDAY NIGHT...FRIDAY INTO FRIDAY NIGHT A
LITTLE STRONGER SHORT WAVE AND ASSOCIATED SURFACE TROUGH/FRONT WILL
CROSS THE CWA AND POSSIBLY CRANK OUT A HUNDREDTH OR TWO OF RAIN...SO
ADDED SCHC POPS FOR BOTH PERIODS.

MADE NO CHANGES BEYOND SIXTH PERIOD

&&

.AVIATION...
WIDESPREAD LOW CIGS WILL CONTINUE THROUGH THIS TAF PERIOD...BUT WITH
A GRADUAL INCREASE. POCKETS OF LIFR CIGS IN RAIN EARLY THIS MORNING
WILL GIVE WAY TO MVFR CIGS IN ALL AREAS. AREAS OF LIGHT RAIN AND
POSSIBLY SOME LIGHT SNOW THIS EVENING WILL REDUCE VSBY TO AROUND
6SM. WINDS WILL REMAIN GUSTY FROM THE WEST TO NORTHWEST...WITH A FEW
GUSTS TO AROUND 30 KT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

PUBLIC...JP
AVIATION...MY
Hazardous weather outlook, Feb 6, 4:51 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
351 AM CST WED FEB 6 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061300-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
351 AM CST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE RUNOFF FROM RECENT HEAVY RAINFALL...SOME OF THE SMALLER
TRIBUTARIES ACROSS THE AREA MAY SHOW SIGNIFICANT RISES...POSSIBLY
GOING ABOVE FLOOD STAGE. PLEASE REFER TO ANY RIVER FLOOD WARNINGS
OR STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREA RIVERS SHOULD CONTINUE TO RISE WITH SOME OF THEM POSSIBLY GOING
ABOVE FLOOD STAGE DURING THIS TIME. PLEASE REFER TO ANY RIVER
FLOOD WARNINGS OR STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF
FLOODING WOULD BE APPRECIATED.

JAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
February 6, 11:00 AM EST to February 17, 8:00 PM EST
Where
Pike County, Petersburg to 1.19 mi WNW of Petersburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.500, -87.280

Moderate flooding occurred on the White River. At Petersburg, the river crested at 23.58 feet on the 13th. Flood stage there is 16 feet. Extensive flooding affected agricultural and rural residential areas. Several rural county roads were flooded. A few residents moved out of an area locally known as Dodge City. Several small oil fields were inaccessible. High water isolated some river cabin residents. State Road 257 south of Washington completely flooded.

Flood, Gibson

When
February 6, 8:00 PM CST to February 18, 8:00 PM CST
Where
Gibson County, Hazleton to 1.57 mi N of Hazleton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
38.480, -87.530

Moderate flooding occurred on the White River. At Hazleton, the river crested at 24.0 feet on the 14th. Flood stage there is 16 feet. Some river cabin residents evacuated. Most local roads were flooded. Several oil fields were inaccessible.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77647, 77643.